Downloads: 177 | Views: 225
Dissertation Chapters | Medical Science | India | Volume 8 Issue 8, August 2019
Topical Steroid Abuse - A Persisting Dilemma - A Case Study of 200 Patients
Dr. Rahul Pillai  | Dr. Safal Rahim
Abstract: Topical corticosteroids have an immense value in modern dermatological practice due to its ability treat various acute, chronic and severe dermatoses. However the misuse of topical steroids have become rampant in the present clinical scenario in developing countries and various complications due to its misuse is becoming prevelant these days and becoming a menace to treat for Dermatologist, especially when used for prolonged period of time. We conducted a study to access the misuse of topical steroids, along with the source of such medication and to observe the commonly seen side effects and indications used by the patient. The results we found were quite alarming. The cutaneous side effects encountered included atrophic changes like telengectasias, striae, purpura, bruising, ulceration, impaired wound healing, exacerbation of infections like tinea incognito, aggrevation of cutaneous candidiasis/ demodex, crusted scabies, reactivation of Kaposi sarcoma, miscellaneous effects like perioral deramatitis, hypertrichosis, hyperpigmentation, hypopigmentation, photosensitization, rebound flare-up (psoriasis). Majority of the patients had acquired the TCS over the counter for the wrong indication and used it for long duration with well manifested adverse effects. These patients were unaware of the contents of the topical applications nor its side-effects. Another disturbing fact that was deducted from the study is the shift in trend towards more rampant misuse of ultra-potent steroids and irrational combinations containing them. To tackle this problem we stress upon the importance of appropriate, validated prescription and rational dispensing of the drug which is of key importance, as lapses in any of these often attributes to its side effect profile.
Keywords: Topical steroids, steroid misuse, tinea incognito, striae,
Edition: Volume 8 Issue 8, August 2019,
Pages: 167 - 170